Texas, 2023

Hail and Damaging Winds in Texas, September 11, 2023

September 11, 2023 · NWS MAF · 8 events in 5 counties and zones

Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region. Damaging wind gusts and large hail were observed with thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 5:13 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 11, 5:13 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 11 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 240 PM CDT Mon Sep 11 2023

Current visible satellite shows the broken deck of clouds that has
slowed warming somewhat starting to move out of southeast New
Mexico. Clearing skies will help destabilize the environment for
afternoon showers and thunderstorms to develop. With steepening
lapse rates (changes in temperature with height) and a shortwave
trough moving into the region, some thunderstorms may be severe
across southeast New Mexico and portions of the Permian Basin as
well as areas north and east of our own area. Damaging wind gusts
and large hail will be the main threats in addition to brief heavy
downpours and lightning.

A cold front will approach and pass through SE NM and the Permian
Basin tonight and help to keep up shower and storm activity into
Tuesday morning. Temperatures take a dip near or below normal with
many in the low to mid 60s by Tuesday morning. Cloud cover and
showers will stifle warming during the day tomorrow. Highs in the
70s, maybe a few spots staying in the upper 60s, across SE NM and
the Permian Basin. 80s for the Stockton Plateau and staying warm
across the Big Bend where there will be less in the way of clouds
and showers.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 240 PM CDT Mon Sep 11 2023

Wednesday, the upper ridge is forecast to be south of the border,
leaving zonal flow aloft over West Texas and Southeast New Mexico.
At the surface, post-frontal winds will veer back to return flow,
and while temperatures will begin recovering from tonight's cold
front, below-normal highs are still expected along/east of the
Pecos. Thursday/Friday, thicknesses increase more, resulting in
the warmest days of the extended as highs top out right around
normal. Friday night/Saturday, a large trough digging into the MS
Valley will backdoor a cold front into the region, sending
temperatures back below normal along and east of the Pecos
Saturday afternoon. Temps recover a degree or two Sunday, and
another two or three Monday as weak ridging begins developing in
from the west.

This pattern will offer several convective opportunities in the
extended, beginning Wednesday though Thursday morning as a couple
of  shortwaves move through zonal flow aloft, with widespread
convection Wednesday and an MCS across the northern CWA Wednesday
night. NAM forecast soundings at KMAF increase pwats to a whopping
1.73" Thursday morning, when climatological max pwat is only
1.66". Good chances also exist Friday afternoon through Saturday
along the expected cold front, w/best chances along/south of I-20.
Models also depict plenty of opportunities either side of these
events. Rain chances drop off considerably after Saturday as
upper-level ridging begins building in, so we've lowered POPs in
the extended.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Mon Sep 11 2023

VFR conditions prevail at issuance, with a challenging period
ahead. A strong cold front will move southward through the region
this evening, accompanied by a gusty NE wind shift as well as
widespread thunderstorms that will impact area terminals beginning
around 01Z for CNM/HOB, and ending around 08Z for FST. Have
included TEMPO mention for all but PEQ where confidence is lower,
though have included VCTS there, with amendments likely through
the evening. Winds will remain elevated and intermittently gusty,
with at least intermittent -SHRA expected to continue through the
remainder of the period. MVFR/IFR ceilings will develop in the
wake of the front, persisting through 13/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  75  65  83 /  70  70  70  80
Carlsbad                 64  77  64  86 /  60  60  70  70
Dryden                   72  90  71  91 /  30  40  60  50
Fort Stockton            67  80  65  89 /  40  50  60  70
Guadalupe Pass           59  72  60  81 /  60  50  70  60
Hobbs                    62  72  61  81 /  70  60  70  70
Marfa                    62  81  61  86 /  30  50  60  70
Midland Intl Airport     67  76  66  85 /  70  60  70  70
Odessa                   67  76  66  85 /  70  50  70  70
Wink                     67  79  65  87 /  60  50  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Sep 11, 3:04 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
404 PM CDT Mon Sep 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
404 PM CDT Mon Sep 11 2023 /304 PM MDT Mon Sep 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A severe thunderstorm watch is in effect for much of Pemian Basin and
SE NM through the evening. Any severe storms that do develop will be
accompanied by damaging winds up to 80 mph, large hail to tennis
ball size, and an isolated tornado. Heavy rainfall may also result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe storms Wednesday, mainly over
Southeast New Mexico.  Any severe storms that do develop will be
accompanied by large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 11, 6:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Mon Sep 11 2023

TXZ045-120100-
Gaines TX-
713 PM CDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GAINES COUNTY
THROUGH 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Denver City, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3274 10283 3296 10305 3296 10258
TIME...MOT...LOC 0012Z 293DEG 18KT 3300 10296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 11, 6:16 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM MDT Mon Sep 11 2023

NMZ029-033-120115-
Northern Lea County NM-Central Lea County NM-
616 PM MDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
715 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 9 miles south of Tatum, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum, McDonald, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3329 10306 3296 10307 3303 10343 3330 10339
TIME...MOT...LOC 0015Z 276DEG 14KT 3312 10333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 11, 6:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT Mon Sep 11 2023

TXZ053-120145-
Mitchell TX-
747 PM CDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MITCHELL COUNTY THROUGH
845 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City State Park, or 7 miles southwest of Colorado City,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado City, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, and Westbrook.

This includes Interstate 20 between mile markers 198 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3209 10079 3224 10118 3247 10117 3234 10066
      3209 10067
TIME...MOT...LOC 0047Z 284DEG 10KT 3232 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84

The radar

The San Angelo radar (KSJT), 121 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
September 11, 6:50 PM CST to 6:55 PM CST
Where
Mitchell County, 1.5 mi NNE of Loraine
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.440, -100.710

On FM 644 reports of broken windows from hail and wind. Wind speeds were estimated to be approximately 80 mph. Property damage cost is an estimation.

Thunderstorm Wind, Mitchell

When
September 11, 6:52 PM CST to 6:57 PM CST
Where
Mitchell County, 1.88 mi ESE of Loraine
Measured
56 kt (64 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
Public
Coordinates
32.410, -100.690

Tractor-trailer blown over along I-20. Video shared via email. Wind speeds are estimated to be between 60 to 70 mph. Property cost damage is an estimation.

Hail, Mitchell

When
September 11, 7:14 PM CST to 7:24 PM CST
Where
Mitchell County, 0.9 mi SE of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -100.710

Report from mPING of quarter-size hail.

Thunderstorm Wind, Howard

When
September 11, 7:49 PM CST to 7:54 PM CST
Where
Howard County, 1.38 mi S of Lomax
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.100, -101.630

Thunderstorm Wind, Winkler

When
September 11, 8:29 PM CST to 8:34 PM CST
Where
Winkler County, (Ink)winkler Co Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.780, -103.200

Thunderstorm Wind, Ward

When
September 11, 8:45 PM CST to 8:50 PM CST
Where
Ward County, 6.26 mi NNW of Pyote Wilson Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.600, -103.270

Thunderstorm Wind, Howard

When
September 11, 10:00 PM CST to 10:05 PM CST
Where
Howard County, 0.58 mi E of South Haven
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.180, -101.470

Several power poles were snapped along Highway 87. Time is estimated from radar. Wind speeds are estimated to be 90 mph. Property cost damage is an estimation.

Thunderstorm Wind, Glasscock

When
September 11, 10:15 PM CST to 10:20 PM CST
Where
Glasscock County, 9.45 mi SE of Lees
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.980, -101.370

A fence was reported blown down with an RV shifted due to strong winds. Wind speeds were estimated to be 80 mph. Property damage cost is an estimation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139603, 1139605, 1139604, 1139607, 1139608, 1139610, 1139606, 1139613.